Call Now: 602-277-4327 (HEAR)

Can Medications Really Cause Hearing Loss?

 In Arizona Hearing Center, Hearing Loss, Medications

Today there seems to be medications for everything.  How is a patient to know if something they are taking will cause them to lose hearing? Can medications really cause hearing loss?  Read on to find out.

The number of medications nowadays is staggering and did you know that some of these  can actually cause your hearing to decline. Not only meds prescribed by your doctor but various medicines you actually pick up off the shelf at your local grocery store.

There are many medications we take daily that can play a part, typically at high doses for long periods time. These medications are said to be ototoxic. When discussing meds and hearing loss we are also discussing ringing or tinnitus (a sound in your ear that does not exists externally) in the ears and balance function as well.

Some medication favor the balance system such as gentamycin, this is an antibiotic (aminoglycoside) which can cause hearing loss and also imbalance due to its potential toxicity to the vestibular system. Interestingly enough we sometimes use this medication as a treatment for retractable Meniere’s disease given as an infusion across the eardrum to wipe out the balance system. Gentamicin is more toxic to the balance system, however, it can also affect hearing. This is taken into consideration when using gentamicin to treat Meniere’s disease.

Other popular medicines used that can cause hearing loss include other aminoglycoside antibiotics such as neomycin or streptomycin, chemotherapy drugs in particular Cisplatin, Aspirin at high doses (this can often be temporary if the aspirin is discontinued), Quinine used in both prevention and treatment of malaria, loop diuretics (Lasix, Furosemide) used to lower  blood pressure, Opioids used to treat severe pain such as oxycodone or hydrocodone, and high doses of non-steroidal anti inflammatory (NSAIDS) meds just to name a few of the most common used and prescribed.

The incidence of ototoxicity may increase if two or more of these meds are used at the same time. Renal impairment can also increase the levels of ototoxic substances in the body since the kidneys are not getting rid of the medication as quickly as someone with normal kidney function.

If there is a concern regarding the ototoxic effects of a medicine, please discuss the concern with the prescribing physician or the pharmacist  If you suspect you have a hearing loss please contact us at (602) 307-9919.


For more information on this subject please click here.

Recent Posts

Leave a Comment

Start typing and press Enter to search

Hear Better.
Live Better.
Sound Good?